Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Is immune suppression from lamotrigine reversible if the drug is stopped? Why did I become neutropenic while taking Depakote?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Is immune suppression from lamotrigine reversible if the drug is stopped? How quickly? I am 59 years old and have taken 400 mg/day lamotrigine for 5 years for migraine prevention and bipolar disorder II. I have had frequent infections of all types, mostly sinusitis. My immune globulins are all very low: IgG 307 (lower limit nl is 694). IgA 25 (LLN is 81). IgM <25 (LLN is 48). CBC normal. LFTs normal. T4/TSH normal. Vit D normal. Sed rate 2. Retic count 0.8. SPEP normal. I have macrocytosis of RBCs which has been partially reversed by high-dose folate. I also take amitriptyline 150 mg q hs for migraine prevention, and valcyclovir for chronic herpes simplex type 2. I think the valcyclovir caused mild neutropenia for a while, but this seems to have reversed. I also became extremely neutropenic while taking Depakote, and was then switched to lamotrigine
Posted Wed, 13 Jun 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 13 hours later

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

Lamotrigine which is commonly used for the treatment of epilepsy and bipolar disorder can rarely cause agranulocytosis. However there are no confirmed reports of Lamotrigine causing immunoglobulin deficiency. I think your bone marrow is very sensitive and you have drug induced bone marrow suppression.

Low immunoglobulins in you could be induced by Lamotrigine alone or due to combined effect of other drugs with Lamotrigine. As we do not have any parameter or test to see which is causing problem in you, tapering and stopping Lamotrigine would be a good idea in you. If your globulin levels improve we can probably say it is Lamotrigine induced.

My recommendation would be for you to see your psychiatrist and then try tapering the medicine slowly. Abruptly stopping Lamotrigine is not good. Once you stop Lamotrigine in 2 weeks time we should see your immunoglobulins going up. You need to talk to your psychiatrist for an alternate medicine to Lamotrigine for your Bipolar disorder.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor